Lightning, Bedford
- When
- May 7, 7:24 AM EST
- Where
- Bedford County, 1.94 mi W of Gillespie
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 37.221, -79.465
Lightning damaged a home on the 1000 block of Glenwood Drive.
A slow moving upper level low pressure system passed across Virginia during the afternoon and evening. Cooler temperatures aloft associated with the core of the low provided support for hail-producing thunderstorm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A slow moving upper level low pressure system passed across Virginia during the afternoon and evening. Cooler temperatures aloft associated with the core of the low provided support for hail-producing thunderstorm. In addition, light upper level winds made for slower moving storms, which resulted in flooding in some areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 7, 5:27 AM EST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
627 AM EDT TUE MAY 7 2013
.SYNOPSIS...
EXPECT THE UPPER LOW TO TRACKS ACROSS THE CAROLINAS TODAY...THEN
NORTH INTO VIRGINIA TONIGHT. THIS LOW WILL KEEP SHOWERS IN THE
FORECAST INTO WEDNESDAY...BEFORE THE SYSTEM LIFTS OUT THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 430 AM EDT TUESDAY...
FLOOD WATCH REMAIN IN EFFECT FOR THE NEW RIVER...ROANOKE AND
SOUTHERN SHENANDOAH VALLEYS INTO THIS EVENING. THE UPPER LEVEL
LOW WILL TRACK OVER THE CAROLINAS TODAY THEN MOVE NORTH OVER
VIRGINIA TONIGHT AND WEDNESDAY. THIS UPPER LOW IS FILLING IN BUT
BECOMING LARGER IN AREAL COVERAGE. THE MORE PERSISTENT RAIN IS
OVER NORTHERN VIRGINIA THIS MORNING. CLOSER TO THE LOWS CENTER AND
OVER THE FORECAST AREA...ONLY SCATTERED LIGHT SHOWERS ARE BEING
OBSERVED. THIS SCATTERED ACTIVITY WILL CONTINUE THROUGH THE REST
OF THIS MORNING. DURING THE AFTERNOON...ACTIVITY AND AREAL
COVERAGE OF THESE SHOWERS WILL EXPAND AS HEATING UNDER THE COLD
POOL BEGINS. BANDS OF CONVECTION WILL TRACK ACROSS THE AREA AND
DROP AN ADDITIONAL HALF TO ONE INCH OF RAINFALL. UNLIKE THE LAST
COUPLE OF DAYS...THE RAIN TODAY WILL BE BRIEF BUT HEAVY AT TIMES.
THERE SHOULD BE A LULL IN THE RAIN...ALLOWING CREEKS AND STREAMS
TO HANDLE RUNOFF WITH LITTLE RISES TO LEVELS BEFORE THE NEXT BAND
COMES THROUGH. ONCE THE SUN SETS THIS EVENING...AREAL COVERAGE OF
SHOWERS WILL DECREASE BUT COULD PERSIST INTO THE NIGHT.
THERE HAS BEEN A VERY LITTLE RAINFALL ACROSS THE MOUNTAIN EMPIRE
AND NORTHWEST NORTH CAROLINA HIGHLANDS SINCE 1000 PM LAST NIGHT.
THIS TREND WILL CONTINUE THROUGH THIS MORNING...ALLOWING
CREEKS...STREAMS AND RIVERS TO LOWER. WITH VERY LITTLE
ACTIVITY...WE HAVE CANCELLED THE FLOOD WATCH FOR THIS AREA. AREAS
TO THE NORTH...NEW RIVER...ROANOKE AND THE SOUTHERN SHENANDOAH
VALLEYS CONTINUE TO SEE PASSING SHOWERS THIS MORNING. SINCE THERE
IS MORE ACTIVITY OVER THIS AREA THIS MORNING AND MORE EXPECTED
THIS AFTERNOON...CREEK...STREAM...AND RIVER LEVELS STILL HAVE THE
POSSIBILITIES OF FLOODING...THEREFORE WILL CONTINUE THE FLOOD
WATCH INTO THIS EVENING.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 400 PM EDT MONDAY...
THE UPPER LEVEL LOW WILL MOVE OVER NORTHERN VIRGINIA WEDNESDAY AND
WEDNESDAY NIGHT. THIS SYSTEM WILL GET KICK OUT TO SEA ON THURSDAY.
WRAP-AROUND SHOWERS WILL PUSH ACROSS THE MOUNTAINS THEN INTO THE
PIEDMONT DURING THE DAY. BY WEDNESDAY NIGHT...THE DAYTIME-DRIVEN
SHALLOW CONVECTIVE SHOWERS SHOULD DIE OFF QUICKLY AFTER
SUNSET...AS UPPER LOW CONTINUES TO LIFT NORTHEAST AND MOST OF FCST
AREA IS UNDER LIGHT NW FLOW. WE COULD SEE SOME MOUNTAIN SHOWERS
THURSDAY WITH LINGER MOISTURE AND SHORT WAVES TRACKING ON THE
OUTER RINGS OF THE DEPARTING LOW. HOWEVER...AREAL COVERAGE SHOULD
NOT EXCEED 20 PERCENT.
PERHAPS THE BIGGER DIFFERENCE IN THE WEATHER BETWEEN WED AND
THURS WILL BE A LITTLE MORE SUN BREAKING THROUGH AT TIMES DURING
THE DAY...WITH WARMER HIGH TEMPS...MOST LOCATIONS IN THE 70S. WENT
CLOSER TO COOLER ECWMF GUIDANCE...AS GFS GUIDANCE HAS MAX TEMPS AS
HIGH AS 80 IN PARTS OF THE EAST THURSDAY.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 400 PM EDT MONDAY...
UPPER TROUGH LIFTS OUT ACROSS NEW ENGLAND AS MID WESTERN WAVE SLIDES
IN BEHIND IT...WITH TAP OF GULF MOISTURE OUT AHEAD OF IT. BETTER
INSTABILITY AHEAD OF THIS FRONT IN SW FLOW FOR GOOD CHANCE OF
SCATTERED SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS MAINLY BY
FRIDAY. MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT THAT FRONTAL
BOUNDARY THEN APPROACHES WESTERN APPALACHIANS BY LATE IN THE DAY
SATURDAY FOR BETTER COVERAGE IN WEST ESPECIALLY. WENT WITH HIGH CHC
TO LOW LIKELY POPS FOR SATURDAY AND SHOULD SEE BEST COVERAGE OF
THUNDERSTORM ACTIVITY OF THE SEASON SO FAR.
BY SUNDAY MORNING THE INITIAL FRONT PUSHES THROUGH THE REGION TAKING
MOST MOISTURE WELL TO THE SOUTH...BUT SECONDARY FRONT WITH MUCH
COOLER AIR BEHIND LAGS BEHIND...ESPECIALLY IN GFS...AS UPPER TROUGH
DIGS INTO EASTERN U.S. GIVEN UNCERTAINTY OF JUST HOW MUCH LOW LEVEL
MSTR WILL BE LEFT AHEAD OF THIS SECONDARY FRONT...AND SOME
INSTABILITY UNDER UPPER TROUGH DEPENDING ON ANY SUNSHINE...BEST TO
LEAVE AT LEAST SOME LOW CHC POPS AHEAD OF THIS BOUNDARY FOR
SUNDAY...BUT ANYTHING THAT DOES FORM WILL BE MAINLY IN MOUNTAINS
WITH WRLY FLOW...AND SHOULD DIE QUICKLY BY LATE IN THE DAY AS DRIER
AIR PUSHES IN AND MAX HEATING WANES.
LATEST GUIDANCE SHOWS MUCH LOWER DEW PTS BY SUN NIGHT AND IF
CLEARING CAN OCCUR...MIN TEMPS MAY DROP INTO THE LOWER 40S OR EVEN
UPPER 30S MTNS. COOLER BUT DRY DAY MONDAY AS SFC HIGH BUILDS IN AND
UPPER TROF BEGINS TO SHIFT TO NEAR COAST...AND WE WILL HAVE TO KEEP
AN EYE ON FROST POTENTIAL FOR MONDAY NIGHT WITH SFC HIGH DIRECTLY
OVERHEAD.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
AS OF 620 AM EDT TUESDAY...
LIFR/MVFR CEILINGS AND VISIBILITIES CONTINUE TO BOUNCE AROUND ACROSS
AT ALL TAF LOCATIONS EARLY THIS MORNING. A SMALL AREA OF CONVECTIVE
SHOWERS WILL CROSS OVER LYH THIS MORNING...THEN THE SUN WILL POKE
THROUGH AND LIFT CEILINGS AND CLEAR VISIBILITIES TO VFR. WITH THE
SUN BREAKING OUT BY THIS AFTERNOON AND COLD POOL FROM THE UPPER LOW
OVER THE CAROLINAS...STRONGER CONVECTION IS POSSIBLE THIS AFTERNOON
AND EVENING ACROSS ALL SITES. SHOWERS WILL WANES AFTER SUNSET BUT
WILL NOT COMPLETELY GO AWAY OVERNIGHT AS THE UPPER LOW TRACKS NORTH
INTO VIRGINIA.
WEDNESDAY WILL BE ANOTHER UNSETTLED DAY AS THE LOW BEGINS TO MOVE
EAST OF THE REGION...KEEPING CEILINGS AT MVFR AT TIMES. TAF
LOCATIONS FINALLY GET A BREAK ON THURSDAY AS THE LOW PRESSURE SYSTEM
WILL BE WELL EAST OF THE REGION AND ALL LOCATIONS WILL RETURN TO
VFR. THE RELIEF WILL BE TEMPORARY AS ANOTHER DISTURBANCE MOVES IN
FOR THE WEEKEND BRINGING WITH IT ANOTHER CHANCE OF SHOWERS AND
PERIODS OF MVFR/IFR CONDITIONS.
&&
.HYDROLOGY...
AS OF 400 PM EDT MONDAY...
SIGNIFICANT ONGOING HYDRO EVENT CONTINUES THE NEXT 24 HOURS. AREAL
AND RIVER FLOODING STILL ON-GOING FOR MOUNTAIN COUNTIES ALONG THE
BLUE RIDGE. PERSISTENT SCATTERED SHOWERS ACROSS THE NEW
RIVER...ROANOKE AND SOUTHERN SHENADOAH VALLEYS THIS MORNING WILL
SEE BRIEF HEAVY DOWNPOURS THIS AFTERNOON. WITH SEVERAL LOCATION AT
ACTION OR FLOOD STAGE...WILL CONTINUE WITH THE FLOOD WATCH. AN
ADDITIONAL INCH OF RAIN IS POSSIBLE TODAY WITH HIGHER AMOUNTS
ALONG EASTERN SLOPES. RAIN ACTIVITY ACROSS THE MOUNTAIN EMPIRE
AND NORTHWEST NORTH CAROLINA HIGHLANDS HAS BEEN NONE EXISTENT
SINCE MONDAY EVENING. DESPITE RIVERS RUNNING HIGH...THIS DOWN-TIME
WILL LOWER LEVELS BELOW BANKFULL. RAIN MAY BRING LEVELS BACK TO
BANKFULL THIS AFTERNOON.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH THIS EVENING FOR VAZ013-014-016>020-
022>024-032>035.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...RCS
LONG TERM...PM/SK
AVIATION...CF/RCS
HYDROLOGY...RCSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 404 AM EDT TUE MAY 7 2013 VAZ013-014-016>020-022>024-032>035-080815- PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- 404 AM EDT TUE MAY 7 2013 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>003-018-019-VAZ007-009>012-015-WVZ042>045-080815- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-GRAYSON-MERCER-SUMMERS-MONROE-GREENBRIER- 404 AM EDT TUE MAY 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. CREEK...STREAM...AND RIVER LEVELS WILL CONTINUE TO FALL TODAY. HOWEVER...SCATTERED AFTERNOON SHOWERS MAY BRING A BRIEF HEAVY DOWNPOUR THAT COULD BRING LEVELS BACK TO BANK FULL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-080815- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 404 AM EDT TUE MAY 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 633 AM EDT TUE MAY 7 2013 VAZ034-035-044-045-058-059-071200- BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...BEDFORD...AMHERST...DANVILLE... LYNCHBURG...SOUTH BOSTON...KEYSVILLE 633 AM EDT TUE MAY 7 2013 AN AREA OF SHOWERS AND SOME THUNDERSTORMS WILL TRACK WEST ACROSS THE PIEDMONT OF VIRGINIA TOWARD THE BLUE RIDGE THROUGH 800 AM. THE RAIN WILL BE HEAVY AT TIMES WITH A QUICK HALF INCH POSSIBLE...AND UP TO ONE INCH NOT OUT OF THE QUESTION AS THE STORMS TRACK OVER THE SAME AREA. THOSE TRAVELING BETWEEN CHARLOTTE COURT HOUSE TO LYNCHBURG TO BEDFORD WILL NEED TO BE ALERT TO POOR VISIBILITIES AND PONDING OF WATER ON THE ROADS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 749 AM EDT TUE MAY 7 2013 VAZ018-019-022>024-034-044-045-071300- CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD- PITTSYLVANIA-CAMPBELL- INCLUDING THE CITIES OF...NEW CASTLE...CLIFTON FORGE... COVINGTON...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...BEDFORD...DANVILLE...LYNCHBURG 749 AM EDT TUE MAY 7 2013 AN AREA OF SHOWERS AND THUNDERSTORMS WILL BE BRINGING A PERIOD OF HEAVY RAINS FROM THE ALLEGHANY HIGHLANDS SOUTHEAST TO THE SMITH MOUNTAIN LAKE AREA THROUGH 900 AM. THERE COULD BE SOME SMALL STREAM FLOODING ACROSS THE ROANOKE VALLEY EAST TO BEDFORD...WITH SOME STREAMS ALREADY FLOODING WEST OF I-81 IN BOTETOURT COUNTY. THOSE TRAVELING WILL NEED TO SLOW DOWN TO AVOID HYDROPLANING. SOME URBAN AREAS SUCH AS ROANOKE AND BEDFORD WILL SEE WATER POOLING ON CITY STREETS. THERE IS CLOUD TO GROUND LIGHTNING WITH THIS AREA OF SHOWERS AND STORMS...SO AVOID BEING OUTDOORS OR USING ELECTRICAL EQUIPMENT...UNTIL THE STORMS HAVE PASSED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
806 AM EDT TUE MAY 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 AM HEAVY RAIN 1 W BENT MOUNTAIN 37.15N 80.13W
05/07/2013 M3.84 INCH ROANOKE VA PUBLIC
&&
EVENT NUMBER RNK1301355
MBSThe Roanoke radar (KFCX), 75 km away, was scanning. The volume nearest the first event began at 12:26 UTC.
3 hail, 2 flood, 1 lightning, 1 flash flood. Local standard time, as filed.
Lightning damaged a home on the 1000 block of Glenwood Drive.
Flooding was reported on several roads in Alleghany County, including Highway 220.
Heavy rain caused Maple Run Creek to overflow its banks and flood Flat Woods Road.
One inch hail was observed at the Fieldale Cafe on Marshall Way.
Quarter size hail was reported on Route 890 south of Figsboro.
A blocked culvert caused the pavement on Highway 11 to collapse, closing the road in both directions.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441198, 456581, 456579, 441196, 441197, 441199, 456588.